Alert archive / Louisiana / Special Weather Statements in 2016
Special Weather Statement, NWS Lake Charles, LA
NWS Lake Charles, LA issued this special weather statement at Dec 31, 2016, 5:49 PM CST for Iberia Parish, Saint Martin Parish, Vermilion Parish, Louisiana. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 31, 2016, 5:49 PM CST (23:49 UTC)
- Expired
- Dec 31, 2016, 7:15 PM CST
- In force
- 86 min
- Issued by
- NWS Lake Charles, LA
Counties Iberia Parish, LA, Saint Martin Parish, LA, Vermilion Parish, LA
The radar
The Lake Charles radar (KLCH), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 11.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 610 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 382 m²/s²
- 0-3 km storm-relative helicity
- 622 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
336
WWUS84 KLCH 312349
SPSLCH
Special Weather Statement
National Weather Service Lake Charles LA
549 PM CST SAT DEC 31 2016
LAZ044-045-052>055-010115-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-Vermilion LA-
Lafayette LA-St. Mary LA-
549 PM CST SAT DEC 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...NORTHWESTERN ST.
MARTIN...IBERIA...NORTHWESTERN ST. MARY AND SOUTHEASTERN LAFAYETTE
PARISHES UNTIL 715 PM CST...
At 549 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Pelba to 11 miles southeast of
Rockefeller Wildlife Range. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, Franklin,
St. Martinville, Jeanerette, Kaplan, Forked Island, Intracoastal
City, Cypremort Point, Pecan Island, Avery Island, Broussard,
Youngsville, Baldwin, Erath, Delcambre and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2971 9162 2975 9160 2971 9184 2958 9176
2967 9182 2957 9177 2950 9185 2962 9202
2961 9205 2952 9198 2953 9199 2958 9205
2958 9262 2977 9261 3042 9169 3040 9162
3011 9147 3004 9126
TIME...MOT...LOC 2349Z 307DEG 15KT 3037 9177 2956 9264
$$
EricksonWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Dec 31, 4:37 PM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Dec 31, 4:37 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
437 PM CST Sat Dec 31 2016
.DISCUSSION...
A large area of moderate rain with embedded heavier convective
cells continues to track eastward across southern LA. Back edge
has cleared east TX and west central LA, and should clear out of
SW LA over the next hour or two. The heaviest rain has just
pushed into the watch area over the past hour, and anticipate
similar or slightly higher rainfall totals than what was observed
over SE TX and SW LA, in the 2 to 3 inch range generally along and
south of the I-10 corridor. Hourly rates between 1 and 1.5 inches
per hour occurred in the heaviest showers, and this will be the
case farther east into the watch area as well. In addition, while
thunderstorm activity has remained isolated and mostly along the
coast or over the Gulf waters, there remains the possibility that
thunderstorms with similar or higher rainfall rates will occur a
bit farther inland and increase in number over the watch area as
the area of rain continues to move to the east. Nuisance
flooding of urban and/or poor drainage areas is possible in the
watch area the rest of this afternoon and into this evening.
Most of the rainfall is expected to have exited the area to the
east by midnight, though some activity is expected to linger over
the lower Atchafalaya Basin southwest over the coastal waters with
latest short range guidance maintaining some degree of convergent
boundary in this area. Farther west, lower chances for just
isolated light showers were retained.
Other issue for tonight is fog potential, with short range
guidance and SREF probs all indicating decreasing visibilities
developing in the soupy airmass in place across the area. Highest
probs/best consensus points toward interior E TX into west central
LA as having the greatest risk for a dense fog event. For the time
being, inserted areas of fog in this area while mentioning patchy
fog away from the expected areas of lingering convection. Patchy
sea fog is also possible over the cooler shelf waters and coastal
lakes and bays with the moist southerly flow in place. This will
remain the case through Monday night as mentioned in the marine
section below.
Additional but generally less organized rainfall is expected on
Sunday, with isentropic ascent continuing to generate areas of
rain while increasing instability yields isolated to scattered
showers and thunderstorms. A more robust convective event, with
some potential for severe thunderstorms, is expected on Monday as
a shortwave trof ejects through the ARKLATEX region, and drags a
N-S oriented surface front through the area. Clusters or bands of
showers and thunderstorms are expected to accompany/precede the
front. Rainfall amounts of one half to one inch are expected in
association with this event, with three day event totals expected
to average 3 to 5 inches in the watch area. Locally higher amounts
are possible.
Drier air will filter in behind the front, but cooler air wont
arrive until a secondary front preceding a cold Canadian airmass
pushes through Tuesday Night. This cold and dry airmass will be
reinforced/remain in place through at least the rest of the week
and perhaps into the weekend, though global models become more
divergent by this time.
13
&&
.MARINE...
A weak wave of low pressure is lifting NE along a coastal TROF
toward SC LA. Strong and gusty south winds will continue to the
east of the low, gradually diminishing from west to east tonight
as the low lifts out toward the northeast. This weak low is
enhancing lift and helping generate widespread showers and
isolated thunderstorms. These too will progress east across the
coastal waters tonight, with locally heavy rainfall reducing
visibility to less than 1 nautical mile and a small possibility of
waterspouts. A light onshore flow will prevail behind the
rainfall, with moist air riding atop relatively cooler shelf
waters leading to reduced visibility and patchy fog. Patchy sea
fog will continue Sunday into Sunday night, with south winds
strengthening again on Monday as another upper level system
approaches from the west. This system will enhance rain chances
Sunday night and Monday, dragging a weak cool front through the
area on Monday. LIght west winds will prevail behind this front,
with a stronger surge of colder air arriving Tuesday night
ushering in a modest northerly flow.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
AEX 58 71 63 73 / 30 40 50 90
LCH 63 73 67 76 / 50 60 50 90
LFT 65 74 68 77 / 100 70 50 90
BPT 63 75 68 78 / 30 30 40 90
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Monday afternoon for LAZ033-042>045-
052>055-074.
TX...None.
GM...Small Craft Advisory until midnight CST tonight for GMZ475.
SMALL CRAFT EXERCISE CAUTION from midnight tonight to 3 AM CST
Sunday for GMZ475.
Small Craft Advisory until 6 PM CST this evening for GMZ470.
SMALL CRAFT EXERCISE CAUTION until midnight CST tonight for
GMZ470.
Small Craft Advisory until 9 PM CST this evening for GMZ472.
SMALL CRAFT EXERCISE CAUTION from 9 PM this evening to 3 AM CST
Sunday for GMZ472.
SMALL CRAFT EXERCISE CAUTION until 6 PM CST this evening for
GMZ430-432-450.
SMALL CRAFT EXERCISE CAUTION until midnight CST tonight for
GMZ455.
SMALL CRAFT EXERCISE CAUTION until 9 PM CST this evening for
GMZ435-452.
&&Hazardous weather outlook, Dec 31, 5:42 AM CST, 12 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 542 AM CST SAT DEC 31 2016 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 011145- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 542 AM CST SAT DEC 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT POTENTIALLY HEAVY RAIN PRODUCING SHOWERS WILL DEVELOP THIS MORNING AND PERSIST THROUGH THE DAY. RAIN WILL POTENTIALLY TRAIN OVER THE SAME AREAS FOR LONG PERIODS OF TIME WHICH COULD LEAD TO FLASH FLOODING. RAINFALL TOTALS OF 3-5 INCHES CAN BE EXPECTED TODAY AND TONIGHT WITH LOCALLY HIGHER AMOUNTS POSSIBLE. HEAVY RAIN WILL ALSO HAVE THE POTENTIAL TO REDUCE VISIBILITIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS WILL CONTINUE SUNDAY AND MONDAY. RAINFALL TOTALS OF 2-3 INCHES ARE EXPECTED. THIS RAIN, COMBINED WITH RAIN THAT IS ANTICIPATED SATURDAY COULD LEAD TO LOCALIZED FLOODING. IN ADDITION TO THE THREAT OF FLOODING, THERE IS ALSO A SLIGHT RISK FOR SEVERE WEATHER SUNDAY AND MONDAY WITH DAMAGING WINDS AND LARGE HAIL BEING THE PRIMARY THREATS. ONE OR TWO TORNADOES CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. GMZ430-432-435-450-452-455-470-472-475-011145- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 542 AM CST SAT DEC 31 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT AN UPPER LEVEL DISTURBANCE AND AN ASSOCIATED LOW PRESSURE AREA WILL MOVE THROUGH THE AREA TODAY RESULTING IN NUMEROUS SHOWERS THAT COULD RESTRICT VISIBILITIES. IN ADDITION, SUSTAINED WINDS OF 20-25 KNOTS WITH GUSTS TO 35 KNOTS CAN BE EXPECTED FROM 20-60 NM OFFSHORE. A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL SATURDAY EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY HEAVY RAIN PRODUCING SHOWERS WITH INCREASING THUNDERSTORMS WILL CONTINUE SUNDAY INTO MONDAY WHICH COULD REDUCE VISIBILITIES. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Dec 31, 5:49 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
549 PM CST SAT DEC 31 2016
LAZ044-045-052>055-010115-
Lower St. Martin LA-Iberia LA-Upper St. Martin LA-Vermilion LA-
Lafayette LA-St. Mary LA-
549 PM CST SAT DEC 31 2016
...SIGNIFICANT WEATHER ADVISORY FOR VERMILION...NORTHWESTERN ST.
MARTIN...IBERIA...NORTHWESTERN ST. MARY AND SOUTHEASTERN LAFAYETTE
PARISHES UNTIL 715 PM CST...
At 549 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Pelba to 11 miles southeast of
Rockefeller Wildlife Range. Movement was southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Lafayette, New Iberia, Abbeville, Catahoula, Breaux Bridge, Franklin,
St. Martinville, Jeanerette, Kaplan, Forked Island, Intracoastal
City, Cypremort Point, Pecan Island, Avery Island, Broussard,
Youngsville, Baldwin, Erath, Delcambre and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2971 9162 2975 9160 2971 9184 2958 9176
2967 9182 2957 9177 2950 9185 2962 9202
2961 9205 2952 9198 2953 9199 2958 9205
2958 9262 2977 9261 3042 9169 3040 9162
3011 9147 3004 9126
TIME...MOT...LOC 2349Z 307DEG 15KT 3037 9177 2956 9264
EricksonThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 30, 7:20 PM CST | Small Craft Advisory | LCH | 26 hr | |
| Dec 31, 3:48 AM CST | Flash Flood Watch | LCH | Cameron, Lafayette, Saint Landry, Saint Martin | 60 hr |
| Dec 31, 1:12 PM CST | Areal Flood Advisory | LCH | Calcasieu | 4 hr |
| Dec 31, 3:09 PM CST | Areal Flood Advisory | LCH | Acadia, Calcasieu, Evangeline, Jefferson Davis, Saint Landry | 111 min |
| Dec 31, 3:52 PM CST | Areal Flood Advisory | LCH | Acadia, Evangeline, Lafayette, Saint Landry, Saint Martin | 113 min |
Nearby
Special Weather Statements in Louisiana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.